Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 29, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at May 15, 2001, 7:37 PM EDT for Van Buren County, Michigan. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 15, 2001, 7:37 PM EDT (23:37 UTC)
- Expired
- May 15, 2001, 8:15 PM EDT
- In force
- 38 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 92 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 8:10 PM EDT | Hail 0.75 | Decatur, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 11.6 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 455 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 364 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGRR 152337 SVRGRR MIC159-160015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 737 PM EDT TUE MAY 15 2001 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... VAN BUREN COUNTY IN SOUTHWEST MICHIGAN * UNTIL 815 PM EDT * AT 735 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS FROM 3 MILES WEST OF GRAND JUNCTION TO 11 MILES WEST OF DECATUR...OR FROM 7 MILES EAST OF SOUTH HAVEN TO 8 MILES NORTHWEST OF DOWAGIAC...MOVING EAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... GRAND JUNCTION AROUND 745 PM EDT DECATUR AROUND 750 PM EDT LAWRENCE AROUND 755 PM EDT BLOOMINGDALE AROUND 810 PM EDT GOBLES AND PAW PAW AROUND 815 PM EDT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HASw PASSED. EO/RG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 5:05 PM EDT, 2 hours 32 minutes earlier.
Area forecast discussion, May 15, 5:05 PM EDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
505 PM EDT TUE MAY 15 2001
FORECAST CONCERNS REVOLVE AROUND SEVERE WEATHER AND HEAVY RAINFALL
POTENTIAL TONIGHT AND WEDNESDAY. FLOOD WATCH/WARNINGS COVER MOST OF
THE FORECAST AREA THROUGH WEDNESDAY MORNING. SEE FFAGRR AND FFWGRR
FOR FURTHER DETAILS ON HEADLINES.
SFC WARM FRONT REMAINED JUST SOUTHWEST OF THE FORECAST AREA THIS
AFTERNOON...JUST TOUCHING THE MI/IN BORDER AT 20Z. CLEARING BEHIND
THIS MORNING'S MCS ALLOWED SFC TEMPS TO RISE INTO THE 70S AS FAR
NORTH AND EAST AS LDM-MKG-GRR-BTL THIS AFTERNOON. SFC TEMPS IN GRAND
RAPIDS FELL DURING THE LATE AFTERNOON AS SOUTHERLY SFC FLOW BACKED
EASTERLY IN OUTFLOW BOUNDARY FROM CONVECTIVE DEVELOPMENT OVER
MID-MICHIGAN. LATEST KGRR 88-D SHOWED LINE OF THUNDERSTORMS ACROSS
ERN-MOST COUNTIES OF FORECAST AREA MOVING TO THE SSE AROUND 25
KNOTS. THIS CONVECTION WAS ASSOCIATED WITH THE 850 MB WARM FRONT AND
ISENTROPIC LIFT. SOME SMALL HAIL HAS BEEN REPORTED WITH A FEW OF THE
STRONGER CELLS IN THE FORECAST AREA THIS AFTERNOON...WITH SEVERE
CRITERIA HAIL SO FAR CONFINED TO NRN LOWER MI. WILL CLOSELY MONITOR
FOR POTENTIAL HAIL AS THIS LINE SLOWLY CLEARS ERN COUNTIES THIS
EVENING.
ISOLATED CONVECTIVE DEVELOPMENT POSSIBLE THIS EVENING ACROSS
FORECAST AREA AS SFC CONVERGENCE INCREASES ALONG AND N OF THE SFC
WARM FRONTAL BOUNDARY. OUTFLOW BOUNDARIES COULD ALSO INTERACT TO
RESULT IN SOME DEVELOPMENT. HOWEVER...STILL BEING NORTH OF THE SFC
WARM FRONT...DO NOT EXPECT SFC-BASED INSTABILITY TO BE A FACTOR THIS
EVENING.
MAIN CONCERN IS FOR LATER TONIGHT...AFT 06Z AS ANOTHER MCS IS
EXPECTED TO AFFECT THE FORECAST AREA. WILL MONITOR NRN MN AND NWRN
WI FOR DEVELOPMENT OF THIS ACTIVITY THIS EVENING. EXPECT MCS TO MOVE
SEWD ALONG AND N OF THE SFC WARM FRONT AGAIN OVERNIGHT...WITH WRN
LOWER MICHIGAN IN THE ZONE OF MOST CONCERN. SEVERE CRITERIA HAIL
WILL ONCE AGAIN BE POSSIBLE WITH ELEVATED CONVECTION MOVING ACROSS
THE FORECAST AREA. PWAT VALUES REACH AROUND 1.50" BETWEEN 06Z AND
12Z. HEAVY RAINFALL SWATH OF 1 TO 2 INCHES POSSIBLE ASSOCIATED WITH
MCS. DO NOT EXPECT BACK-BUILDING CONVECTION AS WAS THE CASE LAST
NIGHT...THEREFORE DO NOT EXPECT ANOTHER REPEAT OF 3 TO 5 INCH
RAINFALL AMOUNTS. FRONTOGENETICAL FORCING...MID-LEVEL WARM ADVECTION
AND UPPER JET SUPPORT NOT NEARLY AS IMPRESSIVE ACROSS THE FORECAST
AREA TONIGHT. HOWEVER...WITH LOW LEVEL JET FEEDING INTO VERY
MOIST/UNSTABLE AIRMASS OVER MN AND WI...MCS DEVELOPMENT ANTICIPATED.
EXPECT THIS TO MOVE AT A STEADY CLIP SEWD ACROSS THE FORECAST AREA
WITH A 2 TO 4 HOUR PERIOD OF LOCALLY HEAVY RAINFALL...BUT NOT A
PROLONGED PERIOD OF TRAINING INTENSE CELLS. WITH RELATIVELY LOW
FREEZING LEVELS...LARGE HAIL COULD BE ASSOCIATED WITH MORE INTENSE
CELLS AGAIN TONIGHT. SLIGHT RISK FOR SEVERE LOOKS REASONABLE ACROSS
THE FORECAST AREA.
SFC COLD FRONT WILL MOVE ACROSS THE FORECAST AREA AFT 18Z WEDNESDAY.
DEPENDING ON CLEARING BEHIND MORNING MCS...COULD SEE CONVECTIVE
REDEVELOPMENT ALONG THE SFC FRONT DURING THE AFTERNOON. INTERACTION
WITH DEVELOPING LAKE BREEZE IN COOL AIR ADVECTION PATTERN COULD
CONTRIBUTE TO THIS CONVECTIVE DEVELOPMENT INLAND. BEST CHANCES FOR
ADDITIONAL AFTERNOON PCPN WILL BE ACROSS THE ERN HALF OF THE
FORECAST AREA. DO NOT EXPECT THESE CELLS TO REACH SEVERE LEVELS.
GREENE
EXTENDED FORECAST DISCUSSION...
AN ACTIVE PATTERN WILL CONTINUE ACROSS THE GREAT LAKES THROUGH
TUESDAY. A SHORT WAVE WILL PUSH THROUGH ON FRIDAY KICKING OFF MORE
SHOWERS AND THUNDERSTORMS. THE S END OF A SHORT WAVE MAY KICK OFF
MORE PCPN ON SUNDAY...BUT WILL HOLD OFF TO SEE IF IT STAYS N OF THE
CWFA. ANOTHER WEAK SHORT WAVE MOVES INTO THE AREA ON MONDAY WITH A
CHANCE OF SHOWERS AND THUNDERSTORMS...BUT THE BEST CHANCE WILL BE
WITH A STRONGER WAVE ON TUESDAY. PLENTY OF MOISTURE WILL REMAIN IN
THE GRT LKS AREA OR JUST TO OUR S.
DGH
.GRR...FLOOD WATCH TONIGHT AND WEDNESDAY MORNING FOR:
MASON...LAKE...OSCEOLA...OCEANA...NEWAYGO...MECOSTA...
MUSKEGON...MONTCALM...IONIA...ALLEGAN...BARRY...EATON...
KALAMAZOO...CAL3HOUN...AND JACKSON COUNTIES.
...MIZ037>039-043>045-050-051-058-064>066-072>074.
...FLOOD WARNING THROUGH 10 AM WEDNESDAY MORNING FOR KENT AND
OTTAWA COUNTIES.The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 11:41 PM EDT | Severe Thunderstorm Warning | GRR | Oceana | 64 min |
| May 15, 12:31 AM EDT | Flash Flood Warning | GRR | Mason, Oceana | 5 hr |
| May 15, 1:13 AM EDT | Severe Thunderstorm Warning | GRR | Muskegon, Oceana | 32 min |
| May 15, 1:18 AM EDT | Severe Thunderstorm Warning | GRR | Ottawa | 27 min |
| May 15, 1:38 AM EDT | Flash Flood Warning | GRR | Muskegon | 4 hr |
| May 15, 1:48 AM EDT | Severe Thunderstorm Warning | GRR | Muskegon | 27 min |
| May 15, 1:51 AM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 24 min |
| May 15, 2:37 AM EDT | Severe Thunderstorm Warning | GRR | Muskegon, Oceana | 38 min |
| May 15, 2:55 AM EDT | Flash Flood Warning | GRR | Kent, Newaygo, Ottawa | 6 hr |
| May 15, 3:38 AM EDT | Flash Flood Warning | GRR | Mason, Muskegon, Oceana | 5 hr |
| May 15, 3:48 AM EDT | Severe Thunderstorm Warning | GRR | Kent, Ottawa | 27 min |
| May 15, 4:16 AM EDT | Severe Thunderstorm Warning | GRR | Allegan, Barry, Kent, Ottawa | 29 min |
| May 15, 5:02 AM EDT | Flash Flood Warning | GRR | Barry, Calhoun | 4 hr |
| May 15, 9:00 AM EDT | Flash Flood Warning | GRR | Barry, Calhoun, Kent, Mason, Muskegon, Newaygo and 2 more | 7 hr |
| May 15, 5:32 PM EDT | Flash Flood Warning | GRR | Clare, Clinton, Gratiot, Ingham, Isabella, Mecosta and 2 more | 3 hr |
| May 15, 7:12 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 63 min |
| May 15, 7:16 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 59 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.